I've never had this many funny turns? How often do you get them, how long do they last & do they cluster?

I was only recently diagnosed with APS. I have had funny turns before, but they don't happen very often and they are rarely disruptive. I have had them for as long as I can remember although I never knew what they were until recently.

Over the last few months I have had more than usual, but today I have had 7. Is that normal? I have never had more than one or two.

One would have knocked me over if i didn't bump into the doorway, they have all felt a little different too, one i was talking & walking then everything suddenly twisted, another felt like a personal mini earthquake like the ground shook, and one felt like when an elevator stops. They only last a second or two.

After the first two I had a headache, then I started seeing spots and I now I have a migraine & some nausea. I have also felt my heart flutter like it is skipping a beat or having an extra beat. I checked my blood pressure thinking it would be high but it was 110/68 ( I have always had low blood pressure) I went to see my GP on Friday to ask if he would put me on warfarin instead of waiting to see the specialist, but he wants to wait so I don't want to go back for nothing. I am getting really impatient waiting to see the hematologist, I hope he has some advice for me.

When you get funny turns what do they feel like for you? How long do they last? How often do you get them?

6 Replies

oldestnewest
  • Hi Sassy

    You could be describing what I am suffering with.

    I was diagnosed with APS in 2002 and Prof Hughes put me on Warfarin, after trials on Aspirin and Heparin. I was reasonably well, with no more migraines or funny turns for several years but did have a clot in my right hip in 2006. On Christmas Eve 2009 I had a migraine and these continued 2 or 3 a week for several months, until I was put on Amitriptyline, which stopped them. In Feb 2010 I had my first funny turn. I was singing in a choir and it felt like the stage suddenly jerked sideways, followed by shakiness and feeling very unwell; this lasted for about 15 hours. I had an MRI of my brain and nothing abnormal was found.

    I didn't have another funny turn until August 2011, since when I've been getting them more and more frequently. Another MRI in September showed that I had had a small stroke since the previous MRI. My neurologist said that the funny turns were a type of migraine but increasing my dose of Amitriptyline did nothing for them. I went to see Prof Hughes again in February and he agreed with me that they are not migraine but are TIAs. I am seeing a different neurologist in a week's time and Prof Hughes wants him to arrange an MRI/MRA of my neck, to check the vertebral arteries. Prof also suggested that I convert to a months trial of Heparin (Fragmin) and come off Warfarin, to see if this helps; it hasn't so far after two weeks.

    My funny turns leave me with a dull headache, memory problems, shaky legs, tingling fingers and toes, stiffness in the right hans, a sense that I have cobwebs on my arms etc., nausea and sometimes heart palpitations.

    So it seems that we are both having very similar problems.

    Keep in touch.

    Best wishes.

    Dave

  • Hi Sassy,

    Like Dave, the symptoms you describe are very similar to my experience.

    I was diagnosed with Lupus like illness about 15 yrs ago and have been seen at St Thomas ever since.

    In 2007 I was seen by Proff Hughes in clinic who added APS to the diagnoses and started me on Asprin. ( I had complained of headaches and the odd episode of dizziness and confusion and had livedo reticularis)

    That seemed to hold the situation for a couple of years but the headaches etc started to return. By this time Proff Hughes had retired from the NHS, and my symptoms were accelerating and with appts being so difficult at the Lupus clinic I decided to go private and saw Proff De Cruz at the London Hosp who was very thorough ordered a number of investigations including an MRI and also found a heart murmur.

    The MRI showed changes consistent with small vessel ischaemia likely due to antiphopholipid antibodies and it was suggested I trialled for 6 wks on Clexane ( lmw Heparin) the change for me was marked, my headaches receded and my memory improved remarkably.

    Unfortunately the headaches have returned with an odd but consistent set of symptoms and my memory is deteriorating rapidly once again.

    I am holding out til my appt at st Toms in july where I am hoping the answer will be to increase the dose of daily Clexane. I am on Clexane because I have a history of digestive problems and there were concerns re irritation and bleeding with the warfarin.

    Wondering if, Dave, you saw Proff Hughes at the London Hosp? can again identify with many of the symptoms you describe and must admit it helps to hear others are experiencing something similar, not that I would wish this stuff on anyone but at least I dont feel quite so weird and alone.

    My GP is lovely but of very little help and seems to have the attitude that only St Toms really know what they are doing with this which is probably true but because of the problems with accessibility very isolating!!

    Sorry for the length of all this!

    best wishes

    Nonnie

  • Let me join in as I have been having these same type of turns and symptoms since last July.

    The first felt like the rest of the world was on an elevator going up a short little distance then coming down. Since then I have had them several times a week. Like Dave, I get the feeling that someone has just pushed me to the side. Just recently, I was at my computer and it felt like someone took the palm of thier hand and pushed my forehead back. It was the oddest of them all I think so far and it has scared me the most. I got numbness in my leg directly following that.

    Mixed in I have had falls where these things happen and I totally lose my balance. I have had three bad falls.

    I do get facial numbness with these too...it feels like I have to rub my face to wake it up. The brain fog sets in pretty hard with this as well...or just the totally spaced out feeling that I am disconnected with everything.

    My doctor feels that coumadin is not working for me anymore and I just stopped it today and just started Fragmin. I am hoping to see some improvement as my memory has gone downhill rather quickly in the past 6 months or so and I have not been able to walk without a walker because I cannot balance.

    I tried relentlessly to get my doctor to allow my INR higher to see if it would resolve some of the symptoms...but he would not agree. I have considered making a visit to London to see Professor Hughes but life has to settle down a bit first.

    I wish you the best Sassy... and Dave and Nonnie. I understand.

    Beverly

  • Hi Beverly,

    Sounds like you are having a tough time. I hope the Fragmin improves things for you soon.

    My digestive problems are a nuisance but at least its meant I got to stick with the Heparin which feels as though it has helped.

    Good luck

    Nonnie

  • Thank you for your answers. I certainly hope its not TIA's, I have only had one that I know of. After Sunday's migraine I woke up tired on Monday but the headache was gone, I had a few minor funny turns but no headache just a few minor other symptoms (numb hand, dizzy...) I really need to see the specialist, I just got my appointment but it is not until July. I am not on thinners yet so I am worried. I feel like a ticking time bomb. GP wants to wait to start Warfarin. I usually respect his opinion but I feel strongly that I should be on something with all these headaches. Thanks again for sharing your stories. Hope your next appointment brings you answers and relief.

  • I too have very similar symptoms despite being on arixtra and aspirin. Drs keep saying migraines but I believe them to be TIAs. Only makes sense since Multiple MRIs show evidence of them. Dizzy just for a second and then arm weakness, leg weakness, trouble speaking, numb right side of face by ear . . . Could be any combination. Keep asking hemo if she is sure I'm not clotting . . Says I'm fully anti coagulated. I,m adding a second aspirin with her blessing. Getting ready for the bruises.

    Good luck on your quest - hope you can see dr soon.

You may also like...